Nebraska, 2011

Flash Flooding and Heavy Rain in Nebraska, July 6 to 7, 2011

July 6 to 7, 2011 · NWS GID · 6 events in 4 counties and zones

For the second consecutive night, thunderstorms were widespread across South Central Nebraska, pushing southeastward across the area mainly between 8 PM CDT Wednesday evening the 6th and 6 AM CDT early Thursday morning the 7th. Severe weather in the form of large hail or damaging winds was not an issue during this event, with only a few reports of sub-severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$3.0 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second consecutive night, thunderstorms were widespread across South Central Nebraska, pushing southeastward across the area mainly between 8 PM CDT Wednesday evening the 6th and 6 AM CDT early Thursday morning the 7th. Severe weather in the form of large hail or damaging winds was not an issue during this event, with only a few reports of sub-severe wind gusts. For most of the 24-county area, overnight rainfall totaled no more than 1-2 inches. However, considerably heavier rain and localized flooding materialized across a fairly concentrated zone north of Interstate 80, generally centered near the borders of Polk, York, Hamilton and Merrick Counties. Within this area, gauge readings of 3-5 inches were common, with an unofficial report of nearly 6 inches near the community of Polk. The majority of this heavy rain fell between midnight and 2 AM CDT, and resulted in flash flooding with water running over a small segment of Highway 66, and also covering several county roads. Although the initial flash flooding quickly receded, the net result of 3-6 inches of rain from separate events during the past 36 hours likely resulted in stream and river flooding for the next few days, especially along the Big Blue River basin in southern Polk County. A gauge along the Big Blue near Surprise, just east of the Polk-Butler County line, eventually exceeded flood stage by Saturday evening the 9th.

The expansive and rather slow-moving complex of storms that brought flooding rains during the night originated near the Nebraska-South Dakota border during the afternoon, gradually sinking southward within modest west-northwest flow aloft. The atmosphere was primed for heavy rain, with precipitable water values during the night averaging around 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 4:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 4:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CDT WED JUL 6 2011

.AVIATION...12Z KGRI TAF. LOW CONFIDENCE FORECAST. THE OVERALL
WEATHER WILL BE GOVERNED BY RELATIVELY SMALL THUNDERSTORM
COMPLEXES AND TRYING TO TIME AND CHANCES OF THESE COMPLEXES
REACHING THE TERMINAL WILL PROVE VERY DIFFICULT. THE REMNANTS OF
THE COMPLEX TO THE SOUTH ARE EVIDENT ON RADAR AND APPEAR TO BE
MOVING AWAY FROM THE TERMINAL. THE TERMINAL WILL LIKELY EXPERIENCE
DRY CONDITIONS THIS MORNING INTO THE EARLY AFTERNOON FROM
SUBSIDENCE BEHIND THIS COMPLEX. MODELS INDICATE...HOWEVER,,,THAT
THE POTENTIAL FOR MORE WAVES OF ENERGY WILL COME DOWN THE PIKE AND
THESE PIECES OF ENERGY ARE ALREADY EVIDENT ON WATER VAPOR AND
SATELLITE LOOPS OVER THE ROCKIES. IT APPEARS THAT THE BETTER
CHANCE FOR THUNDERSTORMS WILL BE TO THE SOUTHWEST OF THE
TERMINAL...BUT AS LONG AS THE TERMINAL LIES SOUTHWEST OF A
STATIONARY BOUNDARY...THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT
WILL BE AROUND...WITH THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT WED JUL 6 2011/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES
THROUGH THURSDAY AND AGAIN INTO THE WEEKEND.

CURRENT RADAR SHOWS WIDESPREAD RAIN AND THUNDERSTORMS ACROSS MUCH OF
THE FORECAST AREA EARLY THIS MORNING. THE THUNDERSTORMS CONTINUE TO
PUSH TO THE SOUTHEAST BUT THE WIDESPREAD RAIN CONTINUES ACROSS MUCH
OF THE AREA. THE MAIN WEATHER FEATURE FOR THE REMAINDER OF THE WEEK
INTO THE WEEKEND WILL BE AN UPPER LEVEL RIDGE. THERE ARE A FEW WAVES
THAT MOVE THROUGH THE UPPER RIDGE AND WILL BRING CHANCES FOR
THUNDERSTORMS TO THE AREA.

EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE THIS MORNING AND
AS AN UPPER LEVEL WAVE MOVES INTO THE AREA THIS AFTERNOON WILL
REDEVELOP. THE BETTER CHANCES WILL BE IN THE SOUTHERN PART OF THE
FORECAST AREA...BUT THE BEST CAPE IS FURTHER NORTH SO WILL KEEP
THUNDERSTORM CHANCES ACROSS THE FORECAST AREA. THE UPPER LEVEL WAVE
CONTINUES TO AFFECT THE AREA INTO THE EVENING AND OVERNIGHT HOURS
KEEPING THUNDERSTORM CHANCES ACROSS THE AREA. THERE SHOULD BE ENOUGH
SHEAR TO ALLOW SOME OF THE STORMS TO BECOME STRONG TO SEVERE. THERE
CONTINUES TO BE ENOUGH MOISTURE THAT SOME OF THE STORMS COULD
PRODUCE HEAVY RAINFALL. ANOTHER WEAK UPPER LEVEL WAVE MOVES INTO THE
AREA ON THURSDAY. EXPECT THAT IT WILL BE ENOUGH TO KEEP SOME OF THE
STORMS FROM WEDNESDAY NIGHT LINGERING ACROSS THE AREA THURSDAY. BY
LATE IN THE DAY THE THUNDERSTORMS SHOULD BE MOVING OUT OF THE AREA.

THURSDAY NIGHT THROUGH FRIDAY THERE ARE ONLY VERY WEAK WAVES
AFFECTING THE AREA AND THE MOISTURE GETS PUSHED OFF TO THE EAST A
BIT SO EXPECT DRY CONDITIONS. BY FRIDAY NIGHT AND SATURDAY ANOTHER
WAVE MOVES INTO THE AREA AND THERE COULD BE SOME THUNDERSTORMS
STARTING TO WORK INTO THE NORTHWEST PART OF THE FORECAST AREA. MADE
NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jul 6, 4:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
515 AM CDT WED JUL 6 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
515 AM CDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON
AND TONIGHT. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 70 MPH
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING...NON SEVERE...AND LESS WIDESPREAD THUNDERSTORMS ARE
EXPECTED DURING THE DAY THURSDAY.

A TYPICAL SUMMER PATTERN THEN SETS UP FOR THE REMAINDER OF THE
OUTLOOK PERIOD WITH SMALL CHANCES FOR THUNDERSTORMS FROM FRIDAY
NIGHT THROUGH MONDAY. INITIALLY...THE BEST SHOT FOR ANY LATE
AFTERNOON AND EVENING STORM DEVELOPMENT WILL GENERALLY BE WEST OF
HIGHWAY 281. BY SUNDAY NIGHT AND MONDAY...AN INCREASED RISK FOR
THUNDERSTORMS WILL SLIDE FURTHER SOUTHEAST...AND GENERALLY IMPACT
THE ENTIRE OUTLOOK AREA.

HOT TEMPERATURES OF NEAR 100 DEGREES ARE FORECAST FOR SATURDAY
THROUGH MONDAY ACROSS NORTH CENTRAL KANSAS...AND FAR SOUTHERN
NEBRASKA...WITH HEAT INDEX VALUES OF 98 TO 103 DEGREES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 6, 1:00 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
200 AM CDT WED JUL 6 2011

KSZ005>007-017-018-060745-
JEWELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
200 AM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...NORTHERN
OSBORNE...PHILLIPS...ROOKS AND SMITH COUNTIES UNTIL 245 AM CDT...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
BLOOMINGTON TO 7 MILES SOUTHEAST OF EDMOND...AND MOVING SOUTHEAST AT
45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILLIPSBURG...
  SPEED...
  GLADE...
  AGRA...
  KENSINGTON...
  KIRWIN...
  ATHOL...
  WEBSTER STATE PARK...
  SMITH CENTER...
  CEDAR...
  STOCKTON...
  BELLAIRE...
  GAYLORD...
  WOODSTON...
  LEBANON...
  PLAINVILLE...
  HARLAN...
  ALTON...
  PORTIS...
  CODELL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3914 9911 3937 9961 3977 9964 4000 9963
      4000 9884 3972 9822 3957 9846 3957 9848
      3955 9849
TIME...MOT...LOC 0700Z 300DEG 41KT 3998 9901 3952 9972

HEINLEIN
Special weather statement, Jul 6, 1:43 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
243 AM CDT WED JUL 6 2011

KSZ006-007-017>019-060830-
JEWELL KS-MITCHELL KS-OSBORNE KS-ROOKS KS-SMITH KS-
243 AM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...NORTHWESTERN MITCHELL...
OSBORNE...EASTERN ROOKS AND EASTERN SMITH COUNTIES UNTIL 330 AM
CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
INAVALE TO SMITH CENTER TO 7 MILES NORTHEAST OF PLAINVILLE...AND
MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  ALTON...
  HARLAN...
  LEBANON...
  PORTIS...
  ESBON...
  OSBORNE...
  BURR OAK...
  DOWNS...
  IONIA...
  MANKATO...
  CAWKER CITY...
  JEWELL...
  MONTROSE...
  WEBBER...
  LOVEWELL STATE PARK...
  GLEN ELDER...
  TIPTON...
  FORMOSO...
  RANDALL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3926 9937 3974 9879 4000 9870 4000 9792
      3955 9792 3921 9834 3921 9848 3917 9848
TIME...MOT...LOC 0743Z 278DEG 43KT 3998 9857 3973 9866
          3932 9915

HEINLEIN
Local storm report, Jul 6, 2:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
301 AM CDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 NE SHELBY             41.22N 97.39W
07/05/2011  E0.50 INCH       POLK               NE   CO-OP OBSERVER

            HAIL FELL FROM 415 TO 417 ALONG WITH HEAVY RAIN.

0423 PM     TSTM WND GST     OSCEOLA                 41.18N 97.55W
07/05/2011  E60.00 MPH       POLK               NE   CO-OP OBSERVER

            NICKEL SIZE HAIL

0426 PM     HAIL             OSCEOLA                 41.18N 97.55W
07/05/2011  E1.00 INCH       POLK               NE   CO-OP OBSERVER

0431 PM     HAIL             OSCEOLA                 41.18N 97.55W
07/05/2011  E1.50 INCH       POLK               NE   LAW ENFORCEMENT

0435 PM     HAIL             OSCEOLA                 41.18N 97.55W
07/05/2011  E1.50 INCH       POLK               NE   CO-OP OBSERVER

0458 PM     TSTM WND GST     BENEDICT                41.01N 97.61W
07/05/2011  E60.00 MPH       YORK               NE   PUBLIC

            ESTIMATED 60 MILE PER HOUR WIND WITH THUNDERSTORM AND
            HEAVY RAIN. VISIBILITY HAS BEEN REDUCED TO ABOUT A BLOCK.

0515 PM     TSTM WND DMG     BENEDICT                41.01N 97.61W
07/05/2011                   YORK               NE   TRAINED SPOTTER

            ESTIMATED WIND SPEEDS OF 60 TO 70 MPH AROUND 515 PM.
            NUMEROUS TREE LIMBS UP TO 6 INCHES IN DIAMTER BROKEN.

0520 PM     HEAVY RAIN       OSCEOLA                 41.18N 97.55W
07/05/2011  E2.25 INCH       POLK               NE   NWS EMPLOYEE

            2.25 INCHES OF RAIN IN PAST HOUR.

0525 PM     HEAVY RAIN       OSCEOLA                 41.18N 97.55W
07/05/2011  M3.66 INCH       POLK               NE   CO-OP OBSERVER

            3.66 INCHES OF RAINFALL SINCE 4 PM AND STILL RAINING
            HEAVILY.

0525 PM     TSTM WND DMG     WACO                    40.90N 97.46W
07/05/2011                   YORK               NE   NWS EMPLOYEE

            MODERATE TREE DAMAGE IN THE TOWN OF WACO. MANY TREE
            BRANCHES DOWN WITH SOME A FOOT IN DIAMETER OR BIGGER.

0527 PM     TSTM WND GST     3 S WACO                40.85N 97.46W
07/05/2011  E60.00 MPH       YORK               NE   NWS EMPLOYEE

0534 PM     TSTM WND DMG     OSCEOLA                 41.18N 97.55W
07/05/2011                   POLK               NE   CO-OP OBSERVER

            A LARGE LIMB FELL ON GARAGE RESULTING IN ROOF DAMAGE.

0545 PM     HEAVY RAIN       OSCEOLA                 41.18N 97.55W
07/05/2011  M4.20 INCH       POLK               NE   LAW ENFORCEMENT

            4.20 INCHES OF RAINFALL IN TOWN SINCE 4 PM. RAINFALL HAS
            SINCE STOPPED.

0545 PM     HEAVY RAIN       BENEDICT                41.01N 97.61W
07/05/2011  M2.53 INCH       YORK               NE   TRAINED SPOTTER

            2.53 INCHES OF RAINFALL BETWEEN 445 PM AND 545 PM.

0547 PM     HAIL             2 NE HAMPTON            40.90N 97.86W
07/05/2011  E1.75 INCH       HAMILTON           NE   EMERGENCY MNGR

            QUARTER TO GOLF BALL SIZE HAIL.

0549 PM     HEAVY RAIN       5 N OSCEOLA             41.25N 97.55W
07/05/2011  M4.10 INCH       POLK               NE   LAW ENFORCEMENT

            4.10 INCHES OF RAINFALL 5 MILES NORTH OF OSCEOLA SINCE 4
            PM. RAINFALL HAS SINCE STOPPED.

0553 PM     HAIL             EXETER                  40.64N 97.45W
07/05/2011  E1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

            QUARTER SIZE HAIL WITH 50 TO 60 MILE PER HOUR WINDS
            ESTIMATED.

0555 PM     HEAVY RAIN       3 NE SHELBY             41.22N 97.39W
07/05/2011  M2.62 INCH       POLK               NE   CO-OP OBSERVER

            2.62 INCHES OF RAINFALL SINCE 4 PM.

0603 PM     HEAVY RAIN       OSCEOLA                 41.18N 97.55W
07/05/2011  M3.75 INCH       POLK               NE   PUBLIC

0604 PM     HAIL             5 N GILTNER             40.85N 98.15W
07/05/2011  E0.88 INCH       HAMILTON           NE   PUBLIC

            HAIL LASTED ABOUT 10 TO 15 MINUTES AND RANGED FROM PEA TO
            NICKEL SIZE.

0605 PM     HAIL             7 NE GILTNER            40.85N 98.06W
07/05/2011  E1.75 INCH       HAMILTON           NE   PUBLIC

0616 PM     HAIL             3 NE GILTNER            40.81N 98.11W
07/05/2011  E0.50 INCH       HAMILTON           NE   EMERGENCY MNGR

0657 PM     HAIL             1 W FAIRMONT            40.64N 97.60W
07/05/2011  E1.75 INCH       FILLMORE           NE   EMERGENCY MNGR

0700 PM     HAIL             1 W OAK                 40.24N 97.92W
07/05/2011  E1.75 INCH       NUCKOLLS           NE   EMERGENCY MNGR

            GOLF BALL SIZE HAIL FOR APPROXIMATELY A 30 MINUTE PERIOD.
            CROP DAMAGE WAS REPORTED FROM OAK TO RUSKIN IN A 4 MILE
            WIDE PATH.

0703 PM     HAIL             4 S SUTTON              40.55N 97.86W
07/05/2011  E1.00 INCH       CLAY               NE   PUBLIC

            MOST OF THE HAIL WAS SMALLER THAN QUARTERS...BUT SOME
            QUARTER SIZE HAIL. RAINFALL OF 0.40 IN ABOUT 10 MINUTES.

0730 PM     HAIL             4 SE OAK                40.20N 97.85W
07/05/2011  E0.75 INCH       NUCKOLLS           NE   PUBLIC

0731 PM     HAIL             6 E CLAY CENTER         40.52N 97.94W
07/05/2011  E1.00 INCH       CLAY               NE   TRAINED SPOTTER

0737 PM     HAIL             3 N RUSKIN              40.19N 97.87W
07/05/2011  E1.00 INCH       NUCKOLLS           NE   PUBLIC

            PEA TO QUARTER SIZE HAIL.

0808 PM     HAIL             CHESTER                 40.01N 97.62W
07/05/2011  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

0809 PM     HAIL             CHESTER                 40.01N 97.62W
07/05/2011  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

0938 PM     HAIL             1 N LEXINGTON           40.79N 99.74W
07/05/2011  E1.75 INCH       DAWSON             NE   TRAINED SPOTTER

            GOLF BALL SIZE HAIL LASTED FOR APPROXIMATELY 1 TO 2
            MINUTES.

0942 PM     TSTM WND GST     2 E COZAD               40.86N 99.95W
07/05/2011  E60.00 MPH       DAWSON             NE   TRAINED SPOTTER

0958 PM     TSTM WND GST     OVERTON                 40.74N 99.54W
07/05/2011  E70.00 MPH       DAWSON             NE   TRAINED SPOTTER

            60 TO 70 MILE PER HOUR WINDS IN OVERTON. VERY HEAVY RAIN
            AND SMALL BRANCHES DOWN.

1004 PM     HAIL             4 W OVERTON             40.74N 99.61W
07/05/2011  E1.25 INCH       DAWSON             NE   TRAINED SPOTTER

1019 PM     HAIL             4 S OVERTON             40.68N 99.54W
07/05/2011  E1.50 INCH       DAWSON             NE   TRAINED SPOTTER

            HAIL COVERING THE ROAD JUST SOUTH OF OVERTON INTERCHANGE.
            LARGEST HAIL SIZE IS HALF DOLLAR TO PING PONG BALLS.

1030 PM     HAIL             3 SE BERTRAND           40.50N 99.59W
07/05/2011  E1.50 INCH       PHELPS             NE   STORM CHASER

            HAIL COVERING HIGHWAY 23 BETWEEN BERTRAND AND LOOMIS.
            HAIL SIZE UP TO PING PONG BALLS.

1032 PM     HAIL             10 S OVERTON            40.60N 99.54W
07/05/2011  E1.25 INCH       PHELPS             NE   TRAINED SPOTTER

1044 PM     TSTM WND GST     2 E LOOMIS              40.48N 99.47W
07/05/2011  E70.00 MPH       PHELPS             NE   TRAINED SPOTTER

            60 TO 70 MILE PER HOUR WINDS WITH VERY HEAVY RAINFALL.

&&

HEINLEIN
Local storm report, Jul 6, 6:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 AM CDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       OSCEOLA                 41.18N 97.55W
07/06/2011  M3.86 INCH       POLK               NE   CO-OP OBSERVER

&&

ODER
Local storm report, Jul 6, 6:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
744 AM CDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NE YORK               40.94N 97.50W
07/06/2011  M3.05 INCH       YORK               NE   PUBLIC

            24 RAINFALL TOTAL ENDING AT 700 AM CDT. REPORT FROM
            NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK
            OBSERVER.

&&

ODER

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Hamilton

When
July 6, 7:00 AM CST to July 7, 7:00 AM CST
Where
Hamilton County, 3.5 mi SE of Hordville
Reported by
Public
Coordinates
41.044, -97.853

Total rainfall over the past 24 hours of 4.65 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, York

When
July 6, 7:00 AM CST to July 7, 7:00 AM CST
Where
York County, 6.5 mi N of Bradshaw
Reported by
Public
Coordinates
40.974, -97.730

Total rainfall over the past 24 hours of 3.72 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Merrick

When
July 6, 7:00 AM CST to July 7, 7:00 AM CST
Where
Merrick County, 6.8 mi NNE of Central City
Reported by
Public
Coordinates
41.211, -97.950

Total rainfall over the past 24 hours of 3.64 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Flash Flood, Polk

When
July 7, 12:30 AM CST to 3:30 AM CST
Where
Polk County, 2.23 mi NW of Polk to 2.73 mi NNE of Polk
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.104, -97.828

Early morning heavy rain resulted in reports of 5 to 6 inches across the area. This heavy rain caused water to run over a portion of Highway 66, and several county roads were under water.

Flash Flood, York

When
July 7, 12:30 AM CST to 3:30 AM CST
Where
York County, 1.86 mi NW of Arborville to 4.7 mi SSW of Arborville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.047, -97.828

Early morning heavy rain resulted in reports of 3 to 5 inches across the area. This heavy rain resulted in several county roads under water.

Flash Flood, Hamilton

When
July 7, 12:30 AM CST to 3:30 AM CST
Where
Hamilton County, 7.62 mi ESE of Kronborg to 4.4 mi ENE of Kronborg
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.974, -97.828

Early morning heavy rain resulted in reports of 4 to 6 inches across the area. This heavy rain caused water to run over a portion of Highway 66, and several county roads were under water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334413, 334415, 334422, 335240, 337133, 337135.